MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/01/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2013 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, explant.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2012: (b)(6), md.Operative report.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: recurrent incisional hernia.Repair of incisional hernia with mesh.Operative findings: there was a 4 x 4 cm defect with a significant amount of omentum and small bowel above the fascia within the hernia sac.Operation: ¿the patient in supine position, abdomen was prepped and draped in a sterile fashion.A 6 cm incision was taken down to the old scar, incision taken down through the skin and subcutaneous fat.Within the subcutaneous fat, the sac was identified.It was dissected free down to the fascial edges and the sac was entered.The omentum as well as small bowel was adherent to the underside of the abdominal wall.The omentum as well as small bowel was mobilized.The medial and lateral skin flaps were developed.Marlex mesh was brought onto the operative field in underlay fashion.The mesh was tacked superiorly, inferiorly, medially, and laterally.With the mesh in place, the fascia was then reapproximated over the mesh with a running suture of #1 prolene.All sutures were inverted as the patient¿s body fat was minimal.The subcutaneous space was then closed with 3-0 vicryl, and skin with 4-0 monocryl.Dermabond was applied.The patient went to the recovery room in stable condition.¿ on (b)(6) 2012: (b)(6) hospital.Implant record.Implant: mesh, prolene hernia system.Medium 3¿ phsm.Quantity: 1.Manufacturer: owens and minor 5572.Expiration date: 01/01/2017.Body site implanted: abdomen.Lot #: 24930-01.Implant procedure: repair of ventral hernia and diastasis with mesh.Implant: gore® dualmesh® plus biomaterial [1dlmcph04/(b)(6), 15 cm x 19 cm x 1.5 mm].Implant date: (b)(6) 2013 (hospitalization [ni]).On (b)(6) 2013: (b)(6), md.Operative report.Preoperative diagnosis: incisional hernia.Diastasis recti.Postoperative diagnosis: incisional hernia.Diastasis recti.Indication: the patient is a 40-year-old female status post simultaneous pancreas kidney transplant who has had multiple abdominal surgeries, including 2 pr catheter placements, the transplant mentioned before, and 2 umbilical hernias that were previously repaired, the most recent in 2012 which was repaired with mesh.She now developed diastasis recti, as well as an incisional hernia which are giving her a lot of pain, thus repair was indicated.Description of procedure: ¿the patient was brought to the operating room and general anesthesia was induced.The anterior abdominal wall was prepped and draped in the standard sterile fashion.A vertical midline incision incorporating the old incision was made supraumbilically.The incision was deepened through the fascia where a midline defect was identified.There was no incarceration present.The fascia was dissected free circumferentially and 2 additional defects on either side of the midline defect were identified.In order to address these 2 new defects, the incision was extended inferiorly and the previous mesh had to be removed.Adhesions to the underside of the fascia were lysed.Once the fascia was dissected free for about 4-5 cm lateral to the midline incision, and another 4 cm inferiorly and 5 cm superiorly to the incision, the fascia was closed using 2 single stranded pds sutures started at the superior and inferior aspect and the sutures were used initially to imbricate the fascia superiorly in order to correct the diastasis recti, and then continued inferiorly to close the midline incision.The superior and inferior sutures were tied in the middle portion of the incision.At this point, we noted that there is a lot of redundant skin present so the old scar was excised using an elliptical incision.A piece of dual mesh was tailored to fit the defect and sutured to the fascial edges using interrupted prolene sutures.Hemostasis was checked and then the subcutaneous tissue was closed with 3-0 vicyrl sutures to relieve tension on the wound.The skin was closed with subcuticular suture, 4-0 monocryl.Dermabond was applied to the wound.The patient tolerated the procedure well and was brought to the post anesthesia care unit in stable condition.An abdominal binder was placed on the patient initially after the procedure.The needle and instrument count were correct at the end of the case and dr.(b)(6) was present for the entire procedure.¿ on (b)(6) 2013: (b)(6) hospital.Implant record.Material name: mesh, dual 15 cm x 19 cm x 1.5 mm, 1dlmcph04.Quantity: 1.Manufacturer: w.L.Gore.Implant size: 15 cm x 19 cm x 1.5 mm.Expiration date: 03/03/2014.Body site implanted: abdomen.Lot #: 9425928.The records confirm a gore® dualmesh® plus biomaterial (1dlmcph04/(b)(6)) was implanted during the procedure.Relevant medical information: on (b)(6) 2013: (b)(6), md.Pathology.Accession #: (b)(4).Specimen: old mesh.Clinical history: ventral herniorrhaphy.Ventral hernia.Gross description: the specimen is received without fixture, labeled with the patient¿s name, (b)(6) and ¿old mesh abdomen.¿ the specimen consists of an irregular portion of the mesh material covered by red tan soft tissue containing multiple blue suture measuring 5 x 3 x 2.8 cm in overall dimensions.Representative section of soft tissue is submitted in one cassette aa.Final pathologic diagnosis: specimen designated old mesh abdomen ¿ lobulated mature adipose tissue with vascular congestion.Fibrous connective tissue with focal chronic inflammation.Mesh as described above.Comment: keywords: abdomen fibrofatty tissue.Explant procedure: infected overlay graft from a ventral hernia.Explant date: on (b)(6) 2013.(hospitalization [ni]).On (b)(6) 2013: (b)(6), md.Operative report.Preoperative diagnosis: infected overlay graft from a ventral hernia.Postoperative diagnosis: infected overlay graft from a ventral hernia.Operative findings: the overlying mesh was clearly contaminated.With removal of that, the regional repair was palpated.There was a small fascial defect, approximately the size of a fingertip.This was closed.Operation: ¿the patient under general endotracheal anesthesia, in supine position, the abdomen was prepped and draped in sterile fashion.The incision was re-opened in entire length.There were 2 small gaps within the closure, each measuring approximately 1.5 cm.The 2 gaps were separated by a bridge of skin.The bridges were also divided.This allowed us to inspect the overlay graft which was a marlex.There was minimal to no healing of the overlying skin flaps to the graft.We removed the prolene sutures holding the graft in place and then inspected the original repair.The original repair appeared to be mostly intact.There was a small fascial defect measuring approximately 1-2 cm in size; allowed my fingertip to enter the abdominal cavity.This small defect was closed with interrupted 0 prolene with the suture barrier.The fibrinous material that was on the fascia as well as on the skin flaps was bluntly removed with a ray-tec.There was diffuse petechial bleeding.The area was thoroughly irrigated.The skin edges were coated superiorly and inferiorly with mattress sutures of 3-0 nylon, and the remaining wound was packed with 2-inch plain gauze.A sterile dressing was applied to the wound.The patient went to the recovery room in stable condition.¿ relevant medical information: on (b)(6) 2013: (b)(6), md; (b)(6), md.Pathology.Accession #: (b)(4).Specimens received: infected abdominal mesh.Clinical history: removal of abdominal wall mesh with revision of wound.Infected abdominal wound.Gross description: the specimen is received fresh, labeled with the patient¿s name ¿(b)(6)¿ and ¿infected abdominal mesh.¿ the specimen consists of a piece of tan corrugated synthetic material measuring 12.5 x 4.5 x 0.2 cm.No serial number, bar code or other writing is found on the specimen.Gross dictation only.No tissue submitted.Final pathologic diagnosis: gross only.Abdominal mesh.Comment: abdominal mesh.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Correcting date received by manufacturer for the initial mdr: the information needed to determine reportability was received on (b)(6) 2021, not on (b)(6) 2021.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated type of investigation h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11761313
Report Number3003910212-2021-01213
Device Sequence Number4545042
Product Code FTL
UDI-Device Identifier00733132601240
UDI-Public00733132601240
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2013
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2014
Device Model Number1DLMCPH04
Device Catalogue Number1DLMCPH04
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/30/2021
Supplement Date Received by Manufacturer04/22/2021
04/20/2021
04/20/2021
04/20/2021
Initial Report FDA Received Date05/03/2021
Supplement Report FDA Received Date05/06/2021
05/26/2021
11/07/2021
07/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/27/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age40 YR
Patient SexFemale